Colorado, 2015Winter Storm in Colorado, May 15 to 16, 2015
May 15 to 16, 2015 · NWS PUB · 1 event in 1 county or zone
A weather disturbance generated snow amounts in excess of 8 inches across the eastern San Juan Mountains in Mineral county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weather disturbance generated snow amounts in excess of 8 inches across the eastern San Juan Mountains in Mineral county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 15, 3:30 AM MST, 3 hours 30 minutes earlier.
Area forecast discussion, May 15, 3:30 AM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
430 AM MDT FRI MAY 15 2015
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 407 AM MDT FRI MAY 15 2015
UPPER LOW WILL PUSH ONSHORE ACROSS SOUTHERN CALIFORNIA EARLY THIS
MORNING...TRACKING E-NE TOWARD NRN UTAH BY SUNRISE SAT. AS A
RESULT...DEEP S-SW FLOW WILL CONTINUE ACROSS COLORADO TODAY AND
TONIGHT...WITH PRECIP INCREASING ALONG THE CONTINENTAL DIVIDE AS
STRONGER UPWARD MOTION MOVES INTO THE STATE. ADVANCED THE START
TIME OF WINTER WEATHER HIGHLIGHTS TO MIDDAY FOR THE HIGHER
MOUNTAINS ALONG THE DIVIDE...WITH WARNINGS OVER THE SAN JUANS/LA
GARITAS AND ADVISORIES FARTHER NORTH WHERE S-SW FLOW IS LESS
FAVORABLE FOR HEAVY PRECIP. FARTHER EAST...LAPSE RATES STEEPEN
ACROSS MOST VALLEYS AND HIGHER TERRAIN EAST OF THE
DIVIDE...LEADING TO AT LEAST ISOLATED HIGH BASED CONVECTION THIS
AFTERNOON AND EARLY EVENING...THOUGH DRY LOW LEVELS SUGGEST MORE
WIND THAN RAIN WITH MOST STORMS...ESPECIALLY VALLEYS AND I-25
CORRIDOR. OVER THE PLAINS...DRY LINE PUSHES EASTWARD AS SURFACE
LOW DEEPENS UNDER THE NOSE OF THE UPPER JET...WITH DEEPER LOW
LEVEL MOISTURE AND INSTABILITY SHIFTING INTO KS AFTER 18Z. AS A
RESULT...CHANCES FOR DAYTIME CONVECTION LOOK LOW AND WILL KEEP
MOST PLAINS EAST OF I-25 DRY UNTIL THE EVENING. AFTER 00Z...DRY
LINE DOES PUSH BACK WESTWARD TO A POSITION 20-40 NM WEST OF THE
KS/CO LINE...LEADING TO AT LEAST A SLIGHT CHANCE OF SOME STRONGER
STORMS NEAR THE BORDER 00Z-09Z. REMAINDER OF THE AREA WILL SEE AT
SCT/ISOLD -SHRA/-TSRA DURING THE EVENING AS LIFT INCREASES AHEAD
OF UPPER JET STREAK PUSHING NORTHWARD OUT OF NM. MAX TEMPS TODAY
WILL CONTINUE TO WARM WITH DEEP MIXING...AND EXPECT READINGS TO
REACH THE SEASONAL AVERAGE MANY LOCATIONS FOR A CHANGE.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 407 AM MDT FRI MAY 15 2015
...SNOW FOR THE MOUNTAINS THIS WEEKEND...
...HEAVY RAIN POSSIBLE EARLY NEXT WEEK...
A DEEP TROUGH WILL MOVE THROUGH THE ROCKIES THIS
WEEKEND...BRINGING SHOWERS AND STORMS ALONG WITH HEAVY SNOW
ALONG THE CONTINENTAL DIVIDE. THE MAIN LOW CENTER WILL BE
OVER THE NORTHERN ROCKIES...IN MT AND WY...BUT A SECONDARY
H5 CENTER WILL MOVE THROUGH NRN CO ON SAT. THE NAM AND
GFS HAVE BEEN PRETTY CONSISTENT IN PROGGING SOME LOCALIZED
HIGHER QPF OVER THE PIKES PEAK REGION SAT AFTERNOON...SO
THE WALDO SCAR WILL ONCE AGAIN BE A CONCERN. OVER THE MTS...
SNOW LEVELS WILL BE FAIRLY STEADY AT 8500-9500 FEET...AND
ACCUMULATIONS WILL BE LIKELY ABOVE 10K FEET. HEAVIEST ACCUMS
WILL BE OVER THE SAN JUANS AND LA GARITAS...WHERE SNOW TOTALS
MAY APPROACH A FOOT AT THE HIGHER ELEVATIONS. THE WINTER STORM
WATCH HAS BEEN CONVERTED TO A WARNING FOR THE SW MTS AND
AN ADVISORY FOR THE NRN RANGES...WHERE TOTALS WILL PROBABLY BE
MORE IN THE 3-6 INCH RANGE.
THIS FIRST SYSTEM WILL PULL AWAY TO OUR NE ON SUNDAY...WITH SHORT
WAVE RIDGING TO FOLLOW. SHOWERS WILL LIKELY CONTINUE...ESPECIALLY
FOR AREAS N OF HIGHWAY 50...AS A FRONT PUSHES SOUTH ACROSS ERN
CO SUNDAY NIGHT. THIS WILL KEEP TEMPS OVER THE PLAINS IN THE 60S
FOR THE FIRST COUPLE DAYS OF NEXT WEEK. NEXT SYSTEM WILL MOVE INTO
THE DESERT SW ON MONDAY...THEN TAKE A TRAJECTORY NE THROUGH UT ON
TUE AND WED. LATEST GUIDANCE KEEPS BETTER INSTABILITY TO OUR SOUTH
ON TUESDAY...WHICH WOULD LIMIT THE SVR WX THREAT...BUT STILL
BRINGS SOME APPRECIABLE MOISTURE INTO ERN CO MON NIGHT INTO TUE.
HEAVY RAIN THREAT LOOKS TO BE GREATEST DURING THIS PERIOD. AFTER
THIS SYSTEM PASSES TO OUR NE ON WED...IT LOOKS LIKE A THIRD TROUGH
WILL MOVE INTO THE DESERT SW LATE IN THE WEEK. SO...OUR MOIST AND
COOL PATTERN LOOKS TO CONTINUE THROUGH THE EXTENDED. ROSE
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 407 AM MDT FRI MAY 15 2015
VFR CONDITIONS EXPECTED AT ALL TAF SITES THE NEXT 24 HOURS.
SOUTHWEST WINDS WILL INCREASE AND BECOME GUSTY AT TIMES THIS
AFTERNOON AND EVENING...WITH GUSTS TO 30 KTS AT KALS FROM 19Z-
01Z...WHILE KPUB AND KCOS GUST TO AROUND 25 KTS FOR A FEW HOURS IN
THE AFTERNOON. MOUNTAINS WILL SEE TSRA DEVELOP THIS AFTERNOON AND
EVENING...AND AN ISOLATED STORM MAY DRIFT TOWARD KALS AND KCOS BY
LATE AFTERNOON...THOUGH WITH DRY LOW LEVELS ANY MVFR CIGS/VIS WILL
BE RATHER BRIEF AS STORMS WILL LIKELY PRODUCE MORE WIND THAN PRECIP.
ALONG THE CONTINENTAL DIVIDE...MOUNTAINS AND HIGH PASSES WILL BECOME
OBSCURED BY CLOUDS AND PRECIP BY MIDDAY...CONTINUING INTO THE
EVENING AND OVERNIGHT.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM NOON TODAY TO 6 PM MDT SATURDAY FOR
COZ066-068.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 PM MDT SATURDAY FOR
COZ058-060.
&&
SHORT TERM...PETERSEN
LONG TERM...ROSE
AVIATION...PETERSEN
Hazardous weather outlook, May 15, 5:54 AM MST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
654 AM MDT FRI MAY 15 2015
COZ058>089-093>099-161300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
654 AM MDT FRI MAY 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
EARLY THIS AFTERNOON...WITH ISOLATED STORMS DRIFTING ACROSS THE
VALLEYS AND EASTERN PLAINS LATE IN THE DAY. A FEW STORMS MAY THEN
CONTINUE INTO THE EVENING AND THROUGH THE NIGHT...ESPECIALLY NEAR
THE KANSAS BORDER. ONE OR TWO SEVERE STORMS WILL BE POSSIBLE THIS
EVENING ACROSS BACA...PROWERS AND KIOWA COUNTIES...WITH WIND GUSTS
OVER 60 MPH AND HAIL TO THE SIZE OF QUARTERS...ALONG WITH LIGHTNING
AND HEAVY RAINFALL.
OUTSIDE THE FAR EASTERN PLAINS...THE MAIN STORM THREATS WILL BE
LIGHTNING AND WIND GUSTS TO AROUND 40 MPH...ALTHOUGH ONE OR TWO OF
THE STRONGER STORMS COULD PRODUCE SMALL HAIL AND BRIEF HEAVY
RAINFALL.
A STRONG SPRING STORM SYSTEM WILL BRING WINTER-LIKE CONDITIONS TO
THE MOUNTAINS ALONG THE CONTINENTAL DIVIDE THIS AFTERNOON AND
TONIGHT. SIGNIFICANT SNOW ACCUMULATION IS LIKELY FOR ELEVATIONS
ABOVE 10000 FEET...PRODUCING HAZARDOUS CONDITIONS OVER HIGHER
MOUNTAIN PASSES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MODERATE TO HEAVY SNOWFALL WILL CONTINUE OVER THE CENTRAL
MOUNTAINS THROUGH SATURDAY...WITH ADDITIONAL SIGNIFICANT
ACCUMULATIONS. LIGHTER ACCUMULATIONS WILL BE POSSIBLE SATURDAY
NIGHT INTO SUNDAY AS THE STORM SYSTEM PULLS AWAY FROM THE AREA.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING. THE MAIN THREATS WILL BE LIGHTNING
AND WIND GUSTS TO 50 MPH. A COUPLE STORMS ON TUESDAY AND
WEDNESDAY COULD BECOME STRONG TO SEVERE OVER THE SOUTHEASTERN
PLAINS.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
POSSIBLE OVER ALL OF SOUTH CENTRAL AND SOUTHEAST COLORADO THIS
AFTERNOON AND THIS EVENING.
10/44
Winter Storm, Eastern San Juan Mountains Above 10000 Ft
- When
- May 15, 7:00 AM MST to May 16, 5:00 PM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in New Mexico, May 15 to 16, 20151 death · 1 injured · 1 in hail · 4 events
- Tornadoes and Flash Flooding in Texas, May 15, 20154 injured · $615,000 · EF1 · 24 events
- Lightning Strike in Missouri, May 15, 20151 death · 1 event
- Tornadoes and Hail in Missouri, May 15 to 17, 2015$1.0 million · EF1 · 35 events
- Flooding in Nebraska, May 15 to 31, 2015$9.1 million · 3 events
- Flash Flooding and Damaging Winds in Arkansas, May 15 to 20, 2015$75,000 · 52 kt wind · 12 events
- Tornadoes and Hail in Colorado, May 15, 2015$15,000 · EF1 · 19 events
- Damaging Winds in Illinois, May 15, 2015$74,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Mississippi, May 15 to 16, 2015$52,000 · 1 in hail · 11 events
- Flash Flooding and Damaging Wind in Texas, May 15, 2015$21,000 · 50 kt wind · 16 events
- Tornado and Hail in Wyoming, May 15, 2015EF1 · 3 events
- Tornadoes and Hail in Nebraska, May 15, 2015EF0 · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573528.